What treatments are there for antibiotic induced diarrhea?

Advertisement
Advertisement
Jamie McGinn
Nutrition & Dietetics

Taking a probiotic during the use of antibiotics can help reduce the occurance and severity of antibiotic associated diarrhea (AAD). Certain types of antibiotics are more prone to causing AAD, however all antibiotics can cause AAD. It is important to notify your physician if you have 4 or more loose stools a day, as this could be Clostridium difficule (c. diff), which is an infectious and dangerous pathogenic bacteria.

Nutritionally, someone with AAD, should ensure they consume adequate fluids and electrolytes to prevent dehydration. A probiotic that include the strain: Saccharomyces boulardii has been proven to be the most effective in improving AAD. One brand name that includes this strain of probiotic is Florastor.

Continue Learning about Diarrhea

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.